Alert archive / Wisconsin / Frost Advisories in 2014

Frost Advisory 4, NWS La Crosse, WI

September 12, 20146 counties in Iowa; 4 counties in Minnesota; 7 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 12, 2014, 2:26 PM CDT for 6 counties in Iowa; 4 counties in Minnesota; 7 counties in Wisconsin. It took effect at Sep 13, 2014, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2014, 2:26 PM CDT (19:26 UTC)
In effect from
Sep 13, 2014, 3:00 AM CDT
Expired
Sep 13, 2014, 8:00 AM CDT
In force
5 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 36 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WWUS73 KARX 121926
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT FRI SEP 12 2014

...AREAS OF FROST POSSIBLE TONIGHT...

.UNSEASONABLY COOL AIR TONIGHT WILL LEAD TO AREAS OF FROST BY
DAYBREAK SATURDAY MORNING AROUND THE REGION. FAVORED COLD SPOTS IN
WISCONSIN...AS WELL AS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...WILL HAVE OVERNIGHT LOW TEMPERATURES SATURDAY MORNING FROM
THE UPPER 20S TO THE MID 30S. WITH LIGHT WINDS AND CLEAR SKIES...
FROST IS POSSIBLE THAT COULD DAMAGE OR KILL SENSITIVE PLANTS.

IF YOU WOULD LIKE TO EXTEND THE GROWING SEASON...COVER YOUR PLANTS
OR MOVE THEM INDOORS.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-033-034-
042>044-130400-
/O.NEW.KARX.FR.Y.0004.140913T0800Z-140913T1300Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-
ADAMS-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
SPARTA/TOMAH...MAUSTON
226 PM CDT FRI SEP 12 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SATURDAY. 

* TEMPERATURE...LOWS TONIGHT IN THE UPPER 20S TO THE MID 30S WILL
  LEAD TO FROST.

* IMPACTS...SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT
  OUTSIDE OR UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SHEA
2 follow-up statements
820 
WWUS73 KARX 130211
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT FRI SEP 12 2014

...AREAS OF FROST TONIGHT...

.CLEARING SKIES COMBINED WITH UNSEASONABLY COLD AIR WILL RESULT
IN AREAS OF FROST OVERNIGHT AROUND THE REGION. FROST IS EXPECTED
ACROSS THE FAVORED COLD SPOTS OF CENTRAL AND WESTERN
WISCONSIN...AS WELL AS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST
IOWA AS TEMPERATURES DROP INTO THE UPPER 20S TO MIDDLE 30S.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-033-034-
042>044-131200-
/O.CON.KARX.FR.Y.0004.140913T0800Z-140913T1300Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-
ADAMS-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
SPARTA/TOMAH...MAUSTON
911 PM CDT FRI SEP 12 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SATURDAY...

* TEMPERATURES...LOWS IN THE UPPER 20S TO THE MID 30S.

* IMPACTS...SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT 
  OUTSIDE OR UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ZT
162 
WWUS73 KARX 130810
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT SAT SEP 13 2014

...AREAS OF FROST WILL BE SEEN THIS MORNING...

.SKIES WERE MAINLY CLEAR ACROSS THE REGION...ALLOWING TEMPERATURES
TO FALL WELL DOWN INTO THE 30S...AND PRODUCING AREAS OF FROST.
BUT THERE WERE A FEW PATCHES OF CLOUD COVER ACROSS WISCONSIN...
AND THERE WERE ALSO AREAS OF FOG AROUND THE REGION. 

WITH THE COOL TEMPERATURES...CLEAR SKIES...AND LIGHT WINDS...
FROST IS A GOOD BET TO BE SEEN. BUT THE CLOUD COVER WAS KEEPING
TEMPERATURES A LITTLE WARMER...SO FROST MAY NOT BE QUITE AS
WIDESPREAD IN THOSE AREAS. AND WHERE FOG FORMS...FROST MAY BE
PATCHY AS WELL.

A FROST ADVISORY REMAINS IN EFFECT FOR THE AREA THROUGH 8 AM. 

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-033-034-
042>044-131300-
/O.CON.KARX.FR.Y.0004.000000T0000Z-140913T1300Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-TREMPEALEAU-JACKSON-MONROE-JUNEAU-
ADAMS-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...
SPARTA/TOMAH...MAUSTON
310 AM CDT SAT SEP 13 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...LOWS IN THE UPPER 20S TO THE MID 30S. BUT WARMER
  READINGS MAY BE SEEN IN AREAS WHERE CLOUDS MOVE IN.

* IMPACTS...SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT 
  OUTSIDE OR UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 12, 12:42 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 12, 12:42 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT FRI SEP 12 2014

.UPDATE...
ISSUED AT 1242 PM CDT FRI SEP 12 2014

STILL LOOKING CLOSELY AT LOW TEMPERATURES TONIGHT BUT INITIAL PLANS
ARE TO ISSUE FROST ADVISORY GIVEN CLEARING SKIES AND LIGHT WINDS
TONIGHT FOR AREAS AWAY FROM MISSISSIPPI AND WISCONSIN RIVER VALLEYS.
COORDINATION TAKING PLACE WITH SURROUNDING NWS OFFICES.

ALSO CONCERNED WITH VALLEY FOG...ESPECIALLY SOUTH AND EAST OF LSE.
SOME WIND NOTED IN BUFKIT SOUNDINGS JUST OFF THE DECK SO NOT SURE OF
EXTENT OF IT. WILL KEEP PATCHY VALLEY FOG IN FORECAST.

NEED A COMBO WORD FOR FROST AND FOG.

&&

.SHORT TERM...(TODAY THROUGH THROUGH TONIGHT)
ISSUED AT 315 AM CDT FRI SEP 12 2014

MAIN CONCERNS INCLUDE RAIN CHANCES TODAY AND FROST POTENTIAL LATE
TONIGHT.

IR SATELLITE VERY EARLY THIS MORNING SHOWING INCREASING MID/HI-LEVEL
CLOUDINESS STREAMING IN FROM THE PLAINS. TEMPERATURES WERE IN THE
MIDDLE 30S ACROSS PORTIONS OF CENTRAL WI...AND IN THE LOWER/MIDDLE
40S ELSEWHERE ACROSS THE FORECAST AREA. WATER VAPOR IMAGERY/RAP
500MB ANALYSIS SHOWS THE MID/HIGH-LEVEL CLOUDINESS TIED TO A
DEEPENING TROUGH OF LOW PRESSURE DROPPING SOUTHEAST INTO THE
NORTHERN/CENTRAL PLAINS. RADAR MOSAIC SHOWING FAIRLY EXPANSIVE AREA
OF RAIN EXTENDING ACROSS NEBRASKA INTO NORTHWEST IA/FAR SOUTHERN MN.

WILL CONTINUE TO SEE THAT MID-LEVEL TROUGH DEEPEN AND ROTATE
SOUTHEASTWARD INTO/THROUGH THE UPPER MISSISSIPPI RIVER VALLEY
REGION TODAY INTO TONIGHT. MAIN DYNAMIC DRIVERS FOR RAINFALL WILL BE
STRONG 850-300MB PV-ADVECTION ALONG WITH DECENT 700-500MB
FRONTOGENESIS. MOST OF THIS FORCING APPEARS TO BE ACROSS NORTHEAST
IA INTO CENTRAL WI...SO PLACED HIGHEST/CATEGORICAL POPS THERE. WILL
LIKELY SEE AROUND 1/4 INCH OF RAINFALL ACROSS THIS AREA. ALSO...
FREEZING LEVEL WILL BE FAIRLY LOW FOR THIS TIME OF YEAR//AROUND
3KFT//...SO THIS WILL LIKELY HOLD TEMPERATURES DOWN QUITE A BIT. AS
A RESULT...HIGHS TODAY EXPECTED TO ONLY BE IN THE UPPER 40S TO THE
LOWER 50S AND THERE IS THE POTENTIAL FOR RECORD LOW HIGH READINGS.
PREVIOUS RECORD LOW HIGH FOR LA CROSSE FOR SEPTEMBER 12 WAS 51
DEGREES SET IN 1902 AND 53 DEGREES AT ROCHESTER SET IN 1989. WILL
HAVE TO WATCH THIS CLOSELY TODAY.

FOR TONIGHT...RAIN EXPECTED TO LINGER INTO THE EVENING HOURS...BUT
THEN STRONG SUBSIDENCE TAKES OVER AFTER MIDNIGHT WITH THE WAVE
PULLING OFF TO THE EAST AND SURFACE/MID-LEVEL RIDGE BUILDING IN.
THIS IS EXPECTED TO CLEAR SKIES FROM WEST TO EAST...BUT GFS AND
ESPECIALLY THE NAM HOLDING ONTO STRATUS THROUGH MOST OF THE NIGHT
EAST OF THE MISSISSIPPI. THINKING IF WE CLEAR OFF MORE
RAPIDLY...AND GIVEN LIGHT/CALM WINDS...WE COULD SEE SOME VERY CHILLY
TEMPERATURES AND SUBSTANTIAL FROST POTENTIAL. ON THE OTHER
HAND...WITH LINGERING LOWER LEVEL BOUNDARY MOISTURE AREAS OF FOG MAY
BE MORE LIKELY AND THUS HOLD DOWN FROST POTENTIAL. FOR THIS
REASON...KEPT FROST WORDING TO PATCHY/AREAS AND WILL LET UP TO THE
DAY SHIFT TO ASSESS FURTHER IF A HEADLINE WILL BE NEEDED.
OTHERWISE...THINKING THERE WILL BE QUITE A BIT OF FOG IN THE
MISSISSIPPI/WISCONSIN RIVER CHANNELS AND THEIR TRIBUTARIES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI SEP 12 2014

HIGH PRESSURE WILL PROVIDE A SUNNY/COOL SATURDAY WITH HIGHS IN THE
MIDDLE 50S TO THE LOWER 60S.

ANOTHER CHANCE OF RAIN WILL COME ALONG SUNDAY AFTERNOON THROUGH
MONDAY AS A COLD FRONT SLIPS SOUTHEAST ACROSS THE REGION. PRE-COLD
FRONTAL WARMING ON SUNDAY SHOULD BOOST TEMPERATURES INTO THE 60S
WITH MONDAY ABOUT THE SAME OR A COUPLE DEGREES COOLER BEHIND THE
FRONT.

HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FROM TUESDAY
THROUGH THURSDAY FOR DRY AND UNSEASONABLY COOL CONDITIONS. PLAN
ON HIGHS IN THE 60S AND LOWS IN THE 40S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1237 PM CDT FRI SEP 12 2014

MID LEVEL FRONTOGENETIC BAND PRODUCING RAIN MUCH OF TODAY CONTINUES
TO PRODUCE MVFR TO VFR CEILINGS. BULK OF LOWER CEILINGS ARE SOUTH
AND EAST OF TAF SITES...WITH CONDITIONS EXPECTED TO IMPROVE LATE IN
THE DAY AS THESE BANDS MOVE OFF WITH SHORT WAVE FORCING.

RAPID CLEARING EXPECTED GOING INTO THIS EVENING AS SURFACE RIDGE
BUILDS IN. WITH CLEARING SKIES...MOIST LOW LEVELS AND LIGHT WINDS...
SOME VALLEY FOG EXPECTED...ESPECIALLY SOUTH AND EAST OF KLSE. EXTENT
OF THIS UNCLEAR WITH 10-15 KTS ON HIGHER SIDE OF BOUNDARY LAYER.

VFR CONDITIONS WILL PREVAIL SATURDAY ONCE VALLEY FOG BURNS OFF AS
SURFACE RIDGE PASSES THROUGH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...SHEA
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...SHEA
Hazardous weather outlook, Sep 12, 5:17 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
517 AM CDT FRI SEP 12 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
517 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:54 PM CDTFrost AdvisoryARXTaylor7 hr

Nearby

Frost Advisories in Wisconsin, 2014Frost Advisories in Iowa, 2014Frost Advisories in Minnesota, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.